Tornadoes · United States · Kansas · 2015
EF0 tornado, Hugoton, Kansas, April 11, 2015
This EF0 tornado ran 0.5 miles across Stevens County on April 11, 2015, touching down at 8:06 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 11, 2015
- Touchdown
- 8:06 PM CDT (01:06 UTC)
- Lifted
- 8:08 PM CDT (01:08 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Stevens County
- Touchdown point
- 37.330, -101.440
- Lift-off point
- 37.334, -101.432
- Record number
- 1504111906-01
What the Weather Service recorded
Thunderstorms were confined to mostly the far southwest part of the area along a dryline in the vicinity.
This was a brief tornado and most likely a landspout.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS DDC issued a tornado warning for this county at 00:51 UTC, 15 minutes before the tornado touched down, in force until 01:30 UTC.
The county was under a severe thunderstorm watch, issued at 20:43 UTC and running to 04:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:43 UTC | 04:00 UTC | Severe Thunderstorm Watch | DDC |
| 00:51 UTC | 01:30 UTC | Tornado Warning | DDC |
| 01:29 UTC | 02:15 UTC | Severe Thunderstorm Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Apr 11, 6:43 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 11, 6:43 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 643 PM CDT SAT APR 11 2015 ...UPDATED FOR AVIATION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 350 PM CDT SAT APR 11 2015 THE BEST CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING APPEARS TO BE CONFINED TO THE FAR SOUTHWEST CORNER OF KANSAS SOUTH AND WEST OF HIGHWAY 50 AND HIGHWAY 83. THE SPC MESOANALYSIS PAGE IS SHOWING SURFACE BASED CAPE VALUES RISING INTO THE 1000-1500 J/KG RANGE OVER FAR SOUTHEAST COLORADO WHERE STRONGER AFTERNOON HEATING HAS BEEN OCCURRING. INSTABILITY DROPS OFF FAIRLY RAPIDLY FARTHER EAST INTO SOUTHWEST KANSAS. THUNDERSTORMS ARE BEGINNING TO FIRE OUT ALONG THE DRYLINE AXIS THIS AFTERNOON. THESE STORMS SHOULD BE ABLE TO MOVE INTO FAR SOUTHWEST KANSAS INTO THIS EARLY EVENING BUT THINK THAT THE SEVERE THREAT SHOULD DIMINISH WITH THE LOSS OF DAYTIME HEATING. THE NAM AND GFS SHOW THAT SCATTERED SHOWERS AND THUNDERSTORMS COULD PERSIST ACROSS SOUTHWEST INTO CENTRAL KANSAS INTO THE LATE EVENING AND OVERNIGHT HOURS BEFORE DIMINISHING LATER TONIGHT. THIS WOULD MAKE SENSE AS THE UPPER LEVEL SUPPORT FROM THE LEFT EXIT REGION OF THE UPPER JET COMBINED WITH THE MID LEVEL WARM ADVECTION PROPAGATE EAST OVERNIGHT. LATER TONIGHT, LOW STRATUS IS PROGGED TO DEVELOP OVER NEARLY ALL BUT THE FAR SOUTHWEST PART OF THE AREA. ON SUNDAY A SURFACE TROUGH WILL MOVE THROUGH WESTERN KANSAS TO CENTRAL KANSAS BY AFTERNOON. THIS WILL SWEEP THE LOW CLOUDINESS OUT OF THE AREA AS WINDS BECOME WEST TO NORTHWEST BEHIND THE TROUGH AND PUSH DRIER AIR INTO THE REGION. THUNDERSTORM CHANCES WILL INCREASE AGAIN MAINLY OVER SOUTH CENTRAL KANSAS LATE SUNDAY AFTERNOON IN THE VICINITY OF THE TROUGH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 321 PM CDT SAT APR 11 2015 AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS WITH MID TO LOWER LEVEL MOISTURE IN PLACE WILL ALLOW A FEW THUNDERSTORMS TO FORM ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE SUNDAY EVENING INTO SUNDAY NIGHT. A FEW OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. OTHERWISE EXPECT PARTLY CLOUDY SKIES OVER WEST CENTRAL AND SOUTHWEST KANSAS WITH INCREASING CLOUDINESS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. IN ADDITION, A COLD FRONT AT THE SURFACE IS ALSO EXPECTED TO MOVE THROUGH THE AREA SUNDAY EVENING SHIFTING SOUTHERLY WINDS TO MORE OF A NORTHERLY DIRECTION FOR THE REMAINDER OF THE NIGHT. MEANWHILE, AN UPPER LEVEL LOW ABOVE THE SOUTHERN ROCKIES AND NORTHERN MEXICO SUNDAY NIGHT WILL MOVE INTO WESTERN TEXAS ON MONDAY THEN CURL NORTHEASTWARD INTO OKLAHOMA MONDAY NIGHT. THE LOW THEN WEAKENS INTO AN OPEN WAVE TUESDAY AS IT BECOMES ABSORBED INTO THE NEXT SYSTEM ENTERING THE INTERMOUNTAIN WEST. MID TO LOWER LEVEL MOISTURE WILL BE AMPLE ACROSS THE SOUTHERN PLAINS MONDAY INTO MONDAY NIGHT WITH THUNDERSTORMS FIRING OFF ALONG THE AFOREMENTIONED COLD FRONT. SOME MID LEVEL MOISTURE COULD LINGER ALONG THE KS/OK BORDER DURING THIS TIME FRAME WITH MOSTLY CLOUDY SKIES. OTHERWISE SKIES WILL CONTINUE TO BE PARTLY CLOUDY ACROSS THE REMAINDER OF THE CWA. A FEW THUNDERSTORMS MAY THEN BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS TUESDAY AS THE STORM SYSTEM CURLS NORTHWARD, BUT MOST OF THE AREA SHOULD REMAIN DRY. WINDS MONDAY THROUGH TUESDAY WILL GENERALLY BE FROM AN EASTERLY DIRECTION AS THE MAIN SURFACE CIRCULATION REMAINS SOUTH OF THE CWA. NEXT WE FOCUS ON THE UPPER LEVEL SHORTWAVE INTENSIFYING ABOVE THE INTERMOUNTAIN WEST TUESDAY NIGHT AS IT BECOMES AN UPPER LEVEL LOW ACROSS THE CENTRAL ROCKIES WEDNESDAY BEFORE SLIDING INTO THE SOUTHERN ROCKIES THURSDAY. THIS LOW THEN EJECTS EASTWARD ACROSS THE SOUTHERN PLAINS THURSDAY NIGHT INTO FRIDAY BEFORE EXITING THE AREA BY FRIDAY NIGHT. TOWARDS THE SURFACE, AN AREA OF LOW PRESSURE WILL INTENSIFY ACROSS EASTERN COLORADO AS THIS SYSTEM APPROACHES SHIFTING WINDS TO MORE OF A SOUTHERLY DIRECTION. PRECIPITATION CHANCES FIRST INCREASE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TUESDAY NIGHT THEN SPREAD ACROSS THE REMAINDER OF THE CWA WEDNESDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY WITH RAIN SHOWERS BEING MORE LIKELY THURSDAY NIGHT INTO FRIDAY. CLOUDS WILL INCREASE IN COVERAGE THROUGH THIS TIME FRAME WITH MOSTLY CLOUDY SKIES EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY. AS FOR TEMPERATURES, HIGHS MONDAY THROUGH WEDNESDAY LOOK TO RANGE FROM THE MID 60S TO LOWER 70S. LOWS WILL GENERALLY BE IN THE 40S WITH THE EXCEPTION OF SUNDAY NIGHT WHEN LOWER 50S WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS. THE COOLEST DAY OF THE WEEK LOOKS TO BE ON THURSDAY WITH LOWS THURSDAY MORNING RANGING FROM THE UPPER 30S ACROSS FAR WESTERN KANSAS TO MID 40S ACROSS SOUTH CENTRAL KANSAS AND HIGHS DURING THE AFTERNOON THURSDAY LOOK TO ONLY REACH INTO THE LOWER TO MID 60S. HIGHS IN THE MID TO UPPER 60S ARE THEN FORECASTED ON FRIDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 636 PM CDT SAT APR 11 2015 A WEAK MID LEVEL DISTURBANCE MAY BRING A FEW ELEVATED THUNDERSTORMS TO WESTERN KANSAS OVERNIGHT. SOUTHEAST UPSLOPE FLOW OF 12-22KT WILL BRING AREAS OF LOW STRATUS WITH SOME LIGHT FOG AND IFR CIGS AFTER 06-09Z UNTIL 14-16Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 81 49 67 / 40 20 20 10 GCK 50 79 45 67 / 30 10 10 10 EHA 48 82 46 64 / 40 10 10 20 LBL 52 82 50 67 / 40 20 20 20 HYS 54 79 45 68 / 30 10 10 10 P28 55 80 53 70 / 40 40 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GERARD LONG TERM...HOVORKA_42 AVIATION...KRUSE
Hazardous weather outlook, Apr 11, 3:10 AM CDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 310 AM CDT SAT APR 11 2015 KSZ030-031-043>046-061>066-074>081-084>090-120815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 310 AM CDT SAT APR 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST KANSAS THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS SUNDAY. ANY STORM THAT DEVELOPS MAY BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL AND GUSTY WINDS IN EXCESS OF 50 MPH. THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD THE MIDDLE PART OF NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...GENERALLY SOUTHWEST OF A SCOTT CITY TO COLDWATER LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Special weather statement, Apr 11, 5:42 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT SAT APR 11 2015
KSZ030-031-112330-
ELLIS KS-TREGO KS-
542 PM CDT SAT APR 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND
NORTHWESTERN ELLIS COUNTIES UNTIL 630 PM CDT...
AT 541 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF WAKEENEY...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAKEENEY.
LAT...LON 3902 9945 3898 9988 3904 9990 3913 9981
3913 9956
TIME...MOT...LOC 2241Z 239DEG 22KT 3904 9982
FINCHSpecial weather statement, Apr 11, 6:34 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 634 PM CDT SAT APR 11 2015 KSZ074-084-120015- MORTON KS-STANTON KS- 634 PM CDT SAT APR 11 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANTON AND NORTHERN MORTON COUNTIES UNTIL 715 PM CDT... AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF THE SAUNDERS ELEVATOR...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JOHNSON CITY...MANTER AND THE SAUNDERS ELEVATOR. LAT...LON 3752 10204 3766 10170 3733 10164 3731 10204 TIME...MOT...LOC 2334Z 251DEG 23KT 3742 10204 FINCH
Local storm report, Apr 11, 7:20 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT SAT APR 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 8 NW RICHFIELD 37.35N 101.89W
04/11/2015 E1.00 INCH MORTON KS STORM CHASER
&&
WHOVORKALocal storm report, Apr 11, 8:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SAT APR 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 11 SSW BIG BOW 37.42N 101.64W
04/11/2015 E2.75 INCH STANTON KS TRAINED SPOTTER
&&
06The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
1.1 hours before the tornado, 144 km from the path. April 12, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93913 J/kg
- Surface CAPE
- 40 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 6.1 K/km
Dodge City, (KDDC), 12:00Z
10.9 hours after it, 144 km from the path. April 12, 2015.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -36 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Liberal_muni (LBL), 53 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the touchdown began at 01:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:12 UTC | HAIL 1 | 8 Nw Richfield | Morton, KS | |
| 00:40 UTC | HAIL 1 | 11 Ssw Big Bow | Stanton, KS | DIME SIZE HAIL COVERED THE GROUND. |
| 00:48 UTC | HAIL 2.75 | 11 Ssw Big Bow | Stanton, KS | |
| 01:01 UTC | HAIL 1.75 | 12 Nne Richfield | Stanton, KS | |
| 01:06 UTC | TORNADO | 13 W Moscow | Stevens, KS | BRIEF TOUCHDOWN |
| 01:24 UTC | HAIL 1 | 3 Sw Ulysses | Grant, KS | |
| 01:29 UTC | HAIL 0.88 | 9 Wnw Moscow | Stevens, KS | THE REPORT WAS RELAYED BY EMERGENCY MANAGEMENT. |
| 01:31 UTC | HAIL 1 | 8 S Ulysses | Grant, KS | HAIL COVERING THE GROUND. |
| 01:31 UTC | HAIL 1.25 | 8 Se Big Bow | Grant, KS | |
| 01:48 UTC | HAIL 0.75 | 6 Nne Johnson City | Stanton, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of April 11, 2015
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 11 | 6:36 PM CDT | EF0 | Potter, TX | 2.8 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.